Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Taking Abilify for bipolar and depression. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I like to know why my turrette simtomes got much worse now that i start taking ABILIFY for my bipolar and depression i starting taking 10mg for the past 2 moths but my doctor put me on 15mg and i can't stop my tics specially at night,thank you
Posted Wed, 31 Jul 2013 in Bipolar Disorder
Answered by Dr. Anjana Rao Kavoor 2 hours later

Thank you for writing to us,

Tourette's syndrome is a neuropsychiatric disorder that consist of multiple motor tics with one or more vocal tics. Tics are abnormal movements or vocalizations that most commonly affect the muscles of the neck like eye blinking, mouth grimacing, head shaking etc. The natural course of this disorder is either reduction of tic symptoms, persistence or increase in symptoms as the patient grows and it is difficult to predict what the course will be in each patient.

Bipolar disorder is a mood disorder that consist of episodes of either depression where low self esteem, low mood, loss of interest etc are seen that may alternate with symptoms of mania where the person has an elevated mood, inflated self esteem, increased confidence etc.

Aripiprazole (abilify) can be used in both these disorders for treatment. Tics have shown improvement in most studies done in patients with tics as well as bipolar disorder. Patients have shown improvement on this drug. In your case since you report increase in symptoms of tics after hiking the dose of aripiprazole from 10 to 15mg, there maybe two reasons for the worsening, first is a side effect seen with aripiprazole in which the patient gets so restless that he has an inability to sit and has a need to constantly move his body. This may lead to increase in tics. This a treatable side effect - by reducing the dose of the antipsychotic, additional drugs like beta blockers,benzodiazepines etc. Another option is changing the antipsychotic if there is no improvement. The other reason is increased stress recently in your life for any reason. This may be coincidentally making you believe the drug has caused it. A detailed evaluation by a psychiatrist will reveal the cause.

Consult your psychiatrist, he/she will evaluate to find out the right cause to treat you further.

I hope this answered your query,
Write back in case of any doubts,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor